Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 277, NWS Birmingham, AL

June 21, 2001Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2001, 3:22 PM CDT for Lauderdale County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2001, 3:22 PM CDT (20:22 UTC)
Expired
Jun 21, 2001, 4:00 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lauderdale County, AL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212024
SVRBHM

ALC077-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN ALABAMA

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF UNDERWOOD-PETERSVILLE...MOVING
  EAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ST. FLORIAN
AND FLORENCE.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3498 8794 3480 8791 3485 8732 3509 8737

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:04 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 12:04 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1204 PM CDT THU JUN 21 2001

AIRMASS IS A BIT WETTER AND MORE UNSTABLE THAN YESTERDAY.  CONVECTION
HAS BECOME RATHER WIDESPREAD OVER S MS AND SW AL AND IS EXPECTED TO
SPREAD EAST AND NORTHEAST THIS AFTERNOON.  SO UPPED POPS SLIGHTLY S
AL.

BELIEVE PRECIP WILL BE ORGANIZED AND WIDESPREAD WITH APPROACH OF
COLD FRONT TONIGHT WITH THE BULK OF IT LIKELY REACHING AS FAR SE AS
BHM BEFORE MORNING.  RAISED POPS NORTH HALF OF AREA FOR BOTH TONIGHT
AND FRIDAY.  WITH RAIN LIKLEY TO LINGER FOLLOWING FROPA...LOWERED MAX
TEMPS N AL FOR FRIDAY TOO.

.BHM...NONE.

07

In the hours before

Special weather statement, Jun 21, 1:15 PM CDT, 2 hours 7 minutes before
ALZ001>038-040>050-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU JUN 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT. AN UNSEASONABLY STRONG COLD FRONT
WILL APPROACH THE GULF COAST STATES THIS EVENING...AND SWEEP EASTWARD
THROUGH THE AREA ON FRIDAY.

AFTERNOON HEATING AHEAD OF THE APPROACHING WEATHER WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL
ALABAMA. THE THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT
HOURS.

THE THUNDERSTORMS COULD BE ORGANIZED BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE STRONG
WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAINFALL OF TWO TO THREE
INCHES IS POSSIBLE THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT. LAW
ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING
WEATHER...AND BE ESPECIALLY PREPARED FOR THE POSSIBILITY OF LOCALIZED
FLOODING TONIGHT. STORM SPOTTERS AND EMA OFFICIALS SHOULD KEEP
AWARE OF THE DEVELOPING WEATHER ON FRIDAY AS THE FRONT MOVES THROUGH
THE FORECAST AREA. SOME OF THE STORMS COULD BECOME SEVERE.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 2,
BIRMINGHAM IS 2,
MONTGOMERY IS 2,

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WEXT MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:46 PM CDTSevere Thunderstorm WarningBMXPickens44 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningBMXMacon27 min
Jun 21, 6:11 PM CDTSevere Thunderstorm WarningBMXTalladega34 min
Jun 21, 6:19 PM CDTSevere Thunderstorm WarningBMXMadison41 min
Jun 21, 6:28 PM CDTSevere Thunderstorm WarningBMXCherokee32 min
Jun 21, 6:41 PM CDTSevere Thunderstorm WarningBMXBarbour34 min
Jun 21, 6:55 PM CDTSevere Thunderstorm WarningBMXCullman50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.